SUBSCRIBE | NEWSLETTERS | MAPS | VIDEOS | BLOGS | MARKETPLACE | CONTESTS
TRY BACKPACKER FREE!
SUBSCRIBE NOW and get
2 Free Issues and 3 Free Gifts!
Full Name:
Address 1:
Address 2:
City:
State:
Zip Code:
Email: (required)
If I like it and decide to continue, I'll pay just $12.00, and receive a full one-year subscription (9 issues in all), a 73% savings off the newsstand price! If for any reason I decide not to continue, I'll write "cancel" on the invoice and owe nothing.
Your subscription includes 3 FREE downloadable booklets.
Or click here to pay now and get 2 extra issues
Offer valid in US only.


» Welcome Guest
[ Log In :: Register ]

 

[ Track This Topic :: Email This Topic :: Print this topic ]

reply to topic new topic new poll
Topic: Blood Clot (anticoagulation) therapy, Backcountry monitoring PT/INR< Next Oldest | Next Newest >
 Post Number: 1
juniper Search for posts by this member.

Avatar



Group: Members
Posts: 2
Joined: Sep. 2004
PostIcon Posted on: Oct. 08 2013, 11:47 pm  Skip to the next post in this topic. Ignore posts   QUOTE

At age 48, I was hit with deep vein thrombosis spring of 2012.  I was doing a lot of desk work into the evenings, and some overseas traveling.  When my calf turned red, and I could not bend my knee, my wife urged me to see a doctor.  I did, he sent me to emergency, and a few hours later I had a cathoder behind the knee and one in my jugular as ICU dissolved the clot in my quad.  I have been on Warfarin since that time as small clots remain in my calf.  I thought my dream of finishing the JMT with the last 80 miles to Mt. Whitney was toast- I already had difficulties with altitude.  Internet searches indicated that high altitude could result in falling out of therapeutic PT/INR levels without Warfarin dose adjustment.  My local doctors did not help much so I contacted CoaguSense in Fremont, CA.  The CEO, a backpacker himself, replied to my email and offered to lend me a portable instrument to monitor PT/INR levels while trekking for 11 days on the JMT.  In short, the instrument worked great, and I, my wife, teenage kids, and father in-law completed the JMT at the summit of Whitney this August.  What I found is I had to reduce Warfarin dose during the trip.  This was the opposite of what I expected (that blood would thicken and be more susceptible to clotting so dose would need increasing to thin the blood).  I suspect that this response was due to 1) increased metabolism from hiking 9 miles per day, and/or 2) reduced vitamin K (not much leafy greens in freeze dried dinners!).  Since Warfarin dose is still below pre-trip levels, #1 above is probably the reason.  I hope this helps others on Warfarin to manage their backcountry trips!
Offline
Top of Page Profile Contact Info 
 Post Number: 2
ponderosa Search for posts by this member.

Avatar



Group: Members
Posts: 4267
Joined: Jul. 2003
PostIcon Posted on: Oct. 09 2013, 12:24 am Skip to the previous post in this topic. Skip to the next post in this topic. Ignore posts   QUOTE

Very interesting.  I'd like to have known about that when I was a medical social worker.  Congrats on getting your JMT trip completed.  Very cool.

--------------
The harder the toil, the sweeter the rest.
Offline
Top of Page Profile Contact Info 
 Post Number: 3
buzzards Search for posts by this member.

Avatar



Group: Members
Posts: 1993
Joined: Apr. 2005
PostIcon Posted on: Oct. 09 2013, 1:48 pm Skip to the previous post in this topic. Skip to the next post in this topic. Ignore posts   QUOTE

Hmmm. I have had DVT since 2011, caused either by my cancer or the chemo used to treat it, both are possibilities. I'm not on Warfarin-too much risk of internal bleeding, for a couple of years, was doing daily Lovenox injections, switched to Xarelto pills a few months ago-much better than stabbing myself daily.
Have not gone to 14K, but have spent several nights at altitude, with no dose adjustment, have not had any issues. To be fair, most of these trips have been 1-3 nights, not real long treks. But good info if my health holds out long enough for a longer trek tentatively penciled in for next summer.


--------------
Now shall I walk or shall I ride?
Ride, said pleasure,
Walk, Joy replied,
Offline
Top of Page Profile Contact Info 
 Post Number: 4
fifeplayer Search for posts by this member.

Avatar



Group: Members
Posts: 2745
Joined: Dec. 2005
PostIcon Posted on: Oct. 10 2013, 4:20 pm Skip to the previous post in this topic. Skip to the next post in this topic. Ignore posts   QUOTE

How far off therapeutic did your level go (or how much did it change)?
Offline
Top of Page Profile Contact Info 
 Post Number: 5
brownmouse Search for posts by this member.

Avatar



Group: Members
Posts: 1955
Joined: Sep. 2006
PostIcon Posted on: Oct. 12 2013, 12:34 am Skip to the previous post in this topic. Skip to the next post in this topic. Ignore posts   QUOTE

That was really interesting. Thanks for sharing. I'm a nurse and when I saw the title to this post I thought "Ooo, that sounds dangerous, hiking if your INR gets too high!" Glad you couldmanage it so well and hike the JMT. It's on my bucket list.

--------------
"Climb the mountains and get their good tidings. Nature's peace will flow into you as sunshine flows into trees."   John Muir   1898
Offline
Top of Page Profile Contact Info 
 Post Number: 6
juniper Search for posts by this member.

Avatar



Group: Members
Posts: 2
Joined: Sep. 2004
PostIcon Posted on: Oct. 12 2013, 1:01 pm Skip to the previous post in this topic.  Ignore posts   QUOTE

Thank you for all of the kind replies.  Best of luck to Buzzard in getting that long range "saunter," as John Muir would call it.  Probably one of the healthiest things one can do.  I did the trip in honor of the great Mr. Muir, who we largely owe for having the opportunity to hike such untainted and public places as the High Sierra.

To answer the question on PT/INR levels:  therapeutic range is 2-3; during our 3 night acclimation at 9K feet (from sea level) near South Lake, blood stayed right in the middle.  After day 3 of hiking at Palisade Lakes, it hit 3.6 so reduced the dose that night and took vitamins with vitamin K.  Two days later I got it down to 2.6.

I should also note that I used altitude medication here and there on the trip- my doctor said that it was OK to mix diamox and warfarin.  Even though anti-inflamatories are a no-no, my doctor said that taking them for a couple of days was OK.  So I took ibuprofen when needed.

I'm sure everyone's body is different so it is important to consult your doctor and take a Coagusense portable meter or the like on long-range trips for monitoring PT/INR!
Offline
Top of Page Profile Contact Info 
5 replies since Oct. 08 2013, 11:47 pm < Next Oldest | Next Newest >

[ Track This Topic :: Email This Topic :: Print this topic ]


 
reply to topic new topic new poll

» Quick Reply Blood Clot (anticoagulation) therapy
iB Code Buttons
You are posting as:

Do you wish to enable your signature for this post?
Do you wish to enable emoticons for this post?
Track this topic
View All Emoticons
View iB Code



Get 2 FREE Trial Issues and 3 FREE GIFTS
Survival Skills 101 • Eat Better
The Best Trails in America
YES! Please send me my FREE trial issues of Backpacker
and my 3 FREE downloadable booklets.
Full Name:
City:
Address 1:
Zip Code:
State:
Address 2:
Email (required):
Free trial offer valid for US subscribers only. Canadian subscriptions | International subscriptions